Disruptive Side Effects Are a Daily Battle

Disruptive Side Effects Are a Daily Battle
5
(4)

I have been living with pulmonary hypertension for more than two years. When I was first diagnosed, doctors thought I was a nitric oxide responder. They told me that was good because it meant there were more medications that could potentially help me. I was put on one medication and tested a few months later to see if it was working.

Unfortunately, although my pressures had come down, they hadn’t come down enough. So another treatment was added to the mix. Fast-forward two years, and I’m on four different medications. Thankfully, I am doing much better with this cocktail. I am grateful to live in a country where I have access to good healthcare. I know that’s not the case for many people living with PH around the world.

But being on four life-saving medications isn’t all peaches and cream. The side effects can be brutal. When I was on fewer medications, I would hear people in the PH community talk about the side effects they were experiencing and think to myself that I was one of the lucky ones. But I have been struggling the past few months after adding Uptravi (selexipag) to the mix.

I can already feel the positive effects this new treatment is having on my breathlessness. But the side effects are disruptive. A couple of hours after taking my medication I experience bad headaches, nausea, diarrhea, flushing of the skin, and pain in my muscles and joints. These are fairly common side effects, but they have made continuing to work problematic. 

Side effects might not be what you consider when someone says they are chronically ill. But they can be a big part of the difficulties those with chronic illnesses face on a daily basis. In addition to the physical side effects, there’s the stress of constantly assessing whether the benefits outweigh the cost.

I have been encouraged by people in the PH community who have shared their stories of dealing with and overcoming side effects. I have learned many useful tips, including using peppermint oil and sickness bands for nausea, and CBD oil for joint pain.

Though the side effects have begun to interfere with my work, I remain positive about my body’s ability to overcome them. I try to focus on the fact that these medications are working together to put less strain on my heart and help me live a longer, more active life!

***

Note: Pulmonary Hypertension News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Pulmonary Hypertension News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to pulmonary hypertension.

How useful was this post?

Click on a star to rate it!

Average rating 5 / 5. Vote count: 4

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

2 comments

  1. Thank you, Eleanor. I’ve been searching for a forum on just this topic.
    I stand at the threshhold of beginning the advanced IV meds that treat PH. I’m older in a rural co., where I believe my pulmonologist had just believed I should let my disease take it’s course & be glad I lived into my 60’s.
    Now I’m being transfered for care from a university so we can qualify me for Medicare’s requiements to receive these meds.
    I may be overstating things, but I can’t help but see the side effects being akin to end stage cancer patient’s opting to not receive chemo, because they would rather live the rest of their lives not feeling so awful.
    Understand, I was diagnosed 1yr ago and am at least at stage 3. I’m pretty much bedridden with someone taking care if shopping, meals, laundry & housecleaning for me.
    What good is it to improve my breathing, that could bring me back to the world of the living, if I feel so horrible that I don’t want to participate.

  2. Joyce Sandberg says:

    Stick to it with Uptravi. I finally arrived at the max dose this week. Many side effects prior to. I found that my splitting the doseage example (1400) am and 1600 pm for a week before going on 1600 am and pm. I had to do this several times while titrating.
    I am ot a nitrous responder and am on Adempas and Uptravi. hoping the Uptravi does the trick for me. My last Pulmo visit I was told that my blood results were better than last year. Some improvement was noted. Hoping the max dose of Uptravi gives me the best possible results to ward off further progression.

Leave a Comment

Your email address will not be published. Required fields are marked *

Pin It on Pinterest

Share This